Kentucky, 2017Flooding in Kentucky, October 8, 2017
October 8, 2017 · NWS PAH · 2 events in 2 counties and zones
A cold front swept east-southeast across the region as Hurricane Nate was coming ashore near Mobile, Alabama. Showers and storms developed along and in advance of the front.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front swept east-southeast across the region as Hurricane Nate was coming ashore near Mobile, Alabama. Showers and storms developed along and in advance of the front. As moisture from the remnants of Nate moved north, some of the storms produced very heavy tropical rains south of a Mayfield to Owensboro line. In these areas, two to five inches of rain fell over a two-day period. There was urban street flooding, and water was over a state road.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Oct 8, 6:08 AM CST, 2 hours 32 minutes earlier.
Area forecast discussion, Oct 8, 6:08 AM CST, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
708 AM CDT Sun Oct 8 2017
.UPDATE...
Issued at 658 AM CDT Sun Oct 8 2017
For aviation section only.
&&
.SHORT TERM...(Today through Tuesday night)
Issued at 315 AM CDT Sun Oct 8 2017
Quite an active short term period coming up.
Firstly, what is now tropical storm Nate will weaken fairly
quickly over land this morning as it takes rapid aim on the TN
River Valley later today. Deformation rains on the northwest side
of the system will likely continue to rotate northwest toward
potions of southwest IN, and esp the Pennyrile region of western
KY. Doppler radar estimates some areas of the Pennyrile from
northern Trigg county through Muhlenberg county have already
received upwards of 4 inches of rainfall. Another inch or two
cannot be ruled out today in that area, but thinking is rain rates
will stay low enough to preclude a flash flood watch at this
time. In addition, this area was quite dry leading into this
event. Will need to monitor though for the possibility of a few
short fuse headlines today. Again...there will be a fairly sharp
cut off to significant rains as one heads west toward the MS
River.
Should be a temporary break in precip chances later tonight and
Monday as weak high pressure moves in behind the remnants of
Nate. Main concern for tonight lies with the possibility of dense
fog formation as winds go calm and conditions remain quite damp
and humid with sfc dew point hanging in the 60s. Even if skies do
no clear, there is a chance that ceilings could lower to the deck
with time overnight. If and where fog does indeed form, it could
be quite dense.
The next weather system in the form of a very potent mid level
short wave and its associated cold front will be moving into the
mid MS River Valley/lower OH River Valley region on
Tuesday/Tuesday evening. Moderate instability is forecast to
develop Tuesday afternoon ahead of the sfc front. In addition,
forecast soundings indicate strong deep-layer shear may be present
as the mid level short wave approaches from the west. If current
timing of the system remains unchanged, would not be surprised to
see much of our region go under a decent risk for sct strong to
severe thunderstorms Tuesday afternoon, with even a few supercells
in the mix. Will need to monitor trends.
.LONG TERM...(Wednesday through Saturday)
Issued at 315 AM CDT Sun Oct 8 2017
Generally good model agreement lends higher than average confidence
to the forecast through the long term. In the wake of Tuesday's
weather system, an upper level ridge is forecast to expand northward
from the Deep South into the Middle Mississippi and Ohio Valleys
heading into the weekend. This should result in dry weather through
the period. While a brief cooldown is expected on Wednesday in the
wake of Tuesday's frontal passage, a return to readings well above
normal appears probable late in the week as winds turn southerly on
the back side of departing surface high pressure. In fact, highs in
the mid 80s are expected by Friday and Saturday, which is 10 to 15
degrees above normal.
&&
.AVIATION...
Issued at 705 AM CDT Sun Oct 8 2017
Biggest challenge is timing of the arrival of moisture/rain from
Nate. The trend will be for rain to develop across west KY and
shift north northwest with time today. MVFR cigs will be likely
by the time the rain arrives along with periodic drops in the vsby
with the heavier rainfall. The trend will be for the rain to
taper off west to east Sunday afternoon/early evening. All signals
then point to a big drop in cigs/vsbys during the evening hours,
possibly leading to a more wisdespread dense fog set up for later
tonight.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
UPDATE...GM
SHORT TERM...GM
LONG TERM...RJP
Hazardous weather outlook, Oct 8, 3:36 AM CST, 5 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
436 AM CDT Sun Oct 8 2017
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-091000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
436 AM CDT Sun Oct 8 2017
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...Today and Tonight
Locally heavy rainfall will continue to be possible today, mainly
over the Pennyrile region of western Kentucky.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Scattered thunderstorms will forecast Tuesday. A few severe
thunderstorms will also be possible, with damaging winds and hail
the primary storm hazards.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed on Tuesday.
Flood, Calloway
- When
- October 8, 8:40 AM CST to 10:00 AM CST
- Where
- Calloway County, New Concord to 3.36 mi S of Hamlin
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 36.550, -88.150
Water topped a portion of Highway 121 between New Concord and the Tennessee state line.
Flood, Christian
- When
- October 8, 10:20 AM CST to 12:00 PM CST
- Where
- Christian County, 2 mi W of Hopkinsville to 2 mi S of Hopkinsville
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 36.850, -87.516
Widespread street flooding was reported in Hopkinsville. Three to four feet of water was reported at a flood-prone street intersection. Another couple of streets were blocked.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in California, October 8 to 28, 20178 deaths · 1 injured · $38 million · 1 event
- Wildfire in California, October 8 to 31, 20174 deaths · 1 injured · 3 events
- Tornadoes in South Carolina, October 8, 2017$650,000 · EF2 · 7 events
- Winter Weather in Wyoming, October 8, 20171 death · 1 event
- Tornadoes and Damaging Wind in North Carolina, October 8, 2017$681,000 · EF1 · 7 events
- Tornadoes in North Carolina, October 8, 2017$110,000 · EF1 · 2 events
- Flash Flooding and Heavy Rain in Puerto Rico, October 8 to 9, 2017$120,000 · 6 events
- Strong Wind in Georgia, October 8, 20171 injured · $37,000 · 6 events
- Tropical Storm and Flash Flooding in Alabama, October 8, 2017$35,000 · 7 events
- Tornado in South Carolina, October 8, 2017EF1 · 1 event
- Winter Storm in Wyoming, October 8 to 9, 201721 events
- Wildfire and High Wind in California, October 8 to 31, 201769 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 723127, 723128.